High Wind, Pennington Co Plains
- When
- March 6, 7:30 AM MST to 4:30 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
An intense low pressure system passed to the north of the area during the morning. Strong northwest winds developed across much of western South Dakota during the late morning and afternoon.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An intense low pressure system passed to the north of the area during the morning. Strong northwest winds developed across much of western South Dakota during the late morning and afternoon. The strongest winds were across parts of northwestern South Dakota and the Rapid City area, where sustained winds of 30 to 45 mph and gusts over 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 6, 2:52 AM MST, 4 hours 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
252 AM MST Mon Mar 6 2017
.SHORT TERM...(Today Through Tuesday Night)
Issued at 249 AM MST Mon Mar 6 2017
09z surface analysis had low near K2WX with prefrontal trough
into southwest WY. Cold front developing from low into northwest
WY. Water vapour loop had upper trough from southwest Canada into
the southern Rockies. 110kt jet streak on base of trough churning
up shortwave over central WY under left exit region and strong
lift. Forcing working against dry air in place, but it is slowly
saturating per regional radar loops over south central MT into
north central WY. Forcing strong enough for some lightning strikes
just ahead of shortwave. Needless to say, this dynamic system
main forecast concern.
Today through Tuesday, shortwave turns into upper low as it moves
into ND today and spins into central ON Tuesday. Surface low rapidly
deepens to 977mb this evening and then 970mb Tuesday as it spins
under upper low. Cold front races through CWA this morning behind
low. Narrow band of strong post frontal lift evidenced by jet streak
linked 850-700mb frontogenesis will produce a band of precipitation
moving from southwest to northeast today. System will battle dry air
initially, but intense lift will allow rain to quickly to change to
snow over northeast WY as it moves into western SD. 1-3" snowfall
still looks reasonable in the west through early afternoon with BLSN
given strong northwest winds. Short period of upslope enhancement
over the northern Black Hills given 0-2km moisture profiles and
Froude numbers. As surface low deepens, 40-60kt 850mb winds develop.
Given cold air advection and deep mixing, a quality high wind
warning event expected with gusts to 70 MPH likely on the SD
plains, especially for northwest SD. Winds will die down some
tonight, but it is now looking like another potential high wind
event Tuesday as a secondary wiggle drops into the Dakotas around
stacked cyclone. Will hoist High Wind Watch for tomorrow given the
lull in winds tonight may last 12 hours before they pick back up
Tuesday. Temperatures will be steady or slowly falling by
afternoon today and near guidance Tuesday.
.LONG TERM...(Wednesday Through Sunday)
Issued at 249 AM MST Mon Mar 6 2017
Wednesday through Sunday, progressive west-northwest flow
expected. A series of shortwaves will bring periodic pops as
Canadian high pressure slowly settles from central Canada into
the Midwest. Models vary with the subsequent placement of low
level baroclinic zone along west edge of surface high. Trends
suggest baroclinic zone may lie across CWA by the weekend which
would then be focus for accumulating snows, especially in the
north. Confidence is low, however.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 249 AM MST Mon Mar 6 2017
Strong cold front will move through this morning. Very strong
northwest winds will develop behind the front with gusts over
50kts on the plains. -RASN will change to -SN at times with areas
MVFR CIGS/IFR VSBYS. Local LIFR conditions expected with the -SN
across northeast WY into the higher elevations of the Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 7 AM this morning to 4 PM MST this
afternoon for SDZ024-025-028.
High Wind Warning from 9 AM MST /10 AM CST/ this morning to 7 PM
MST /8 PM CST/ this evening for SDZ014-032-042>044-046-047-
049.
High Wind Watch from Tuesday morning through Tuesday evening for
SDZ001-002-012>014-025-026-031-032-043-046-049-072-073.
Wind Advisory from 8 AM this morning to 7 PM MST this evening
for SDZ027-041.
High Wind Warning from 6 AM this morning to 7 PM MST this
evening for SDZ001-002-012-013-026-030-031-072>074.
WY...Winter Weather Advisory from 7 AM this morning to 4 PM MST this
afternoon for WYZ057-071.
Winter Weather Advisory until 4 PM MST this afternoon for
WYZ054>056.
Winter Weather Advisory from 6 AM this morning to 4 PM MST this
afternoon for WYZ058.
&&
SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 435 AM MST Mon Mar 6 2017 SDZ024-025-028-WYZ054>058-071-071145- Northern Black Hills-Northern Foot Hills-Central Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 435 AM MST Mon Mar 6 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Snow will develop today behind a cold front...with accumulations of 1 to 3 inches. Northwest winds of 25 to 40 mph will cause blowing snow and reduced visibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will return on Tuesday. Wind speeds of 25 to 35 mph and gusts near 55 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-026-030>032-042>044-046-047-049-072>074-071145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 435 AM MST Mon Mar 6 2017 /535 AM CST Mon Mar 6 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Very strong northwest winds are expected today behind a cold front, sustained at 40 to 50 mph with gusts up to 70 mph. Light rain or snow will accompany the wind, with minimal snow accumulations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will return on Tuesday. Wind speeds of 35 to 50 mph and gusts near 70 mph will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-041-071145- Southern Foot Hills-Southern Black Hills-Fall River- 435 AM MST Mon Mar 6 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Strong northwest winds are expected today behind a cold front, sustained at 25 to 35 mph with gusts near 55 mph. Light rain or snow will accompany these winds, with minimal snow accumulation. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will return on Tuesday. Wind speeds of 20 to 30 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674618, 674619, 674609, 674611, 674616, 674610, 674613, 674615.